Could Tinnitus, Ear Fullness and Lightheadedness Be a Side Effect of Diphenhydramine Hydrochloride?

Discussion in 'Dr. Stephen Nagler (MD)' started by Missmia87, Mar 14, 2020.

  1. Dr. Nagler is not answering questions.
    Dismiss Notice
    1. Missmia87

      Missmia87 Member

      Location:
      Newcastle Upon Tyne
      Tinnitus Since:
      02/2020
      Cause of Tinnitus:
      Unknown
      Hi Dr Nagler,

      Thank you for your time.

      I developed tinnitus 3-4 weeks ago. It accompanied one vertigo attack (couple of days prior). Then I had a feeling of fullness in my ear and felt lightheaded.

      About the same time I started taking diphenhydramine hydrochloride to help sleep. I took it sparingly. 6 tablets over 2 weeks and stopped 9 days ago.

      Not sure if it was a coincidence or not. But could the pills have caused the tinnitus? If so, will it diminish now that I’ve stopped them?

      My other theory is ETD as I also have clicking sounds when I swallow (as well as the feeling of fullness) and have a slightly deviated septum which causes a blocked nose.

      Any insight would be appreciated.
      Thank you.
       
      • Good Question Good Question x 1
    2. Dr. Nagler

      Dr. Nagler Member Clinician Benefactor

      Location:
      Atlanta, Georgia USA
      Tinnitus Since:
      04/1994
      Hello @Missmia87 -

      Diphenhydramine can cause tinnitus, but the incidence is *very rare*. In fact, diphenhydramine is one of the most frequently prescribed antihistamines for people who have tinnitus and need a decongestant. In any event, diphenhydramine does not cause auditory damage, which means that if your tinnitus has not abated by now (9 days after discontinuing the drug) then the diphenhydramine, which has a half-life on the order of 4-5 hours, was not the culprit in the first place.

      Hope this helps.

      Stephen M. Nagler, M.D.
       

Share This Page

Loading...